Advertisement

Efficient Algorithms for Approximate Smooth Selection

  • Charles Fefferman
  • Bernat Guillén PeguerolesEmail author
Article
  • 23 Downloads

Abstract

In this paper, we provide efficient algorithms for approximate \({\mathcal {C}}^m({\mathbb {R}}^n, {\mathbb {R}}^D)-\)selection. In particular, given a set E, a constant \(M_0 > 0\), and convex sets \(K(x) \subset {\mathbb {R}}^D\) for \(x \in E\), we show that an algorithm running in \(C(\tau ) N \log N\) steps is able to solve the smooth selection problem of selecting a point \(y \in (1+\tau )\blacklozenge K(x)\) for \(x \in E\) for an appropriate dilation of K(x), \((1+\tau )\blacklozenge K(x)\), and guaranteeing that a function interpolating the points (xy) will be \({\mathcal {C}}^m({\mathbb {R}}^n, {\mathbb {R}}^D)\) with norm bounded by CM.

Keywords

Smooth selection Approximate algorithms Efficient algorithms Partition of unity 

Mathematics Subject Classification

46E35 

Notes

References

  1. 1.
    Whitney, H.: Analytic extensions of differentiable functions defined in closed sets. Trans. Am. Math. Soc. 36(1), 63–89 (1934)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Whitney, H.: Differentiable functions defined in closed sets. I. Trans. Am. Math. Soc. 36(2), 369–387 (1934)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Whitney, H.: Functions differentiable on the boundaries of regions. Ann. Math. 35(3), 482–485 (1934)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bierstone, E., Milman, P.D.: \(C^{m}\)-norms on finite sets and \({C}^{m}\) extension criteria. Duke Math. J. 137(1), 1–18 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bierstone, E., Milman, P.D., Pawł ucki, W.: Differentiable functions defined in closed sets. A problem of Whitney. Invent. Math. 151(2), 329–352 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bierstone, E., Milman, P.D., Pawłucki, W.: Higher-order tangents and Fefferman’s paper on Whitney’s extension problem. Ann. Math. 164, 361–370 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Brudnyi, Y., Shvartsman, P.: A linear extension operator for a space of smooth functions defined on closed subsets of \(\mathbb{R}^n\). Dokl. Akad. Nauk SSSR 280–2, 268–272 (1985)Google Scholar
  8. 8.
    Brudnyi, Y., Shvartsman, P.: Generalizations of Whitney’s extension theorem. Int. Math. Res. Not. 1994(3), 129–139 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Brudnyi, Y., Shvartsman, P.: Whitney’s extension problem for multivariate \(c^{1,\omega }\)-functions. Trans. Am. Math. Soc. 353(6), 2487–2512 (2001)CrossRefzbMATHGoogle Scholar
  10. 10.
    Brudnyi, Y., Shvartsman, P.: The whitney problem of existence of a linear extension operator. J. Geom. Anal. 7(4), 515–574 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Fefferman, C.: Extension of \(c^{m, \omega }\)-smooth functions by linear operators. Rev. Mat. Iberoam. 25(1), 1–48 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Fefferman, C., Israel, A., Luli, G.K.: Finiteness principles for smooth selection. Geom. Funct. Anal. 26(2), 422–477 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Fefferman, C., Klartag, B.: Fitting a \(c^m\)-smooth function to data I. Ann. Math. 169(1), 315–346 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Fefferman, C., Klartag, B.: Fitting a \(c^m\)-smooth function to data II. Rev. Mat. Iberoam. 25(1), 49–273 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Fefferman, C.: A generalized sharp Whitney theorem for jets. Rev. Mat. Iberoam. 21(2), 577–688 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Fefferman, C.: Interpolation and extrapolation of smooth functions by linear operators. Rev. Mat. Iberoam. 21(1), 313–348 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Fefferman, C.L.: A sharp form of Whitney’s extension theorem. Ann. Math. Second Ser. 161(1), 509–577 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Fefferman, C., Israel, A., Luli, G.: Sobolev extension by linear operators. J. Am. Math. Soc. 27(1), 69–145 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Fefferman, C.: Whitney’s extension problem for \({C}^{m}\). Ann. Math. 164(1), 313–359 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Glaeser, G.: Étude de quelques algebres Tayloriennes. J. Anal. Math. 6(1), 1–124 (1958)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Le Gruyer, E.: Minimal lipschitz extensions to differentiable functions defined on a hilbert space. Geom. Funct. Anal. 19(4), 1101 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Luli, G.K.: \({C}^{m,\omega }\) extension by bounded-depth linear operators. Adv. Math. 224(5), 1927–2021 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Shvartsman, P.: Whitney-type extension theorems for jets generated by Sobolev functions. Adv. Math. 313, 379–469 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Zobin, N.: Extension of smooth functions from finitely connected planar domains. J. Geom. Anal. 9(3), 491–511 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Zobin, N.: Whitney’s problem on extendability of functions and an intrinsic metric. Adv. Math. 133(1), 96–132 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Callahan, P.B., Kosaraju, S.R.: A decomposition of multidimensional point sets with applications to k-nearest-neighbors and n-body potential fields. J. ACM (JACM) 42(1), 67–90 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Megiddo, N.: Linear programming in linear time when the dimension is fixed. J. ACM (JACM) 31(1), 114–127 (1984)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Mathematica Josephina, Inc. 2019

Authors and Affiliations

  1. 1.Princeton UniversityPrincetonUSA

Personalised recommendations